Missouri, 2001

Damaging Wind in Missouri, February 9, 2001

February 9, 2001 · NWS SGF · 1 event in 1 county or zone

Wind damage was fairly extensive over western and northeast Greene County. The initial damage occurred about 5 miles west of Springfield which destroyed a barn, damaged numerous outbuildings, and blew a semi truck off Interstate 44.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Wind damage was fairly extensive over western and northeast Greene County. The initial damage occurred about 5 miles west of Springfield which destroyed a barn, damaged numerous outbuildings, and blew a semi truck off Interstate 44. Livestock was also killed due to flying barn debris. Near Willard, a large tree was blown down causing structural damage to a home. Near Fair Grove, a middle school's roof was partially blown off, plus the school's athletic field had damage to the metal scoreboard, concrete dugout, and ticket stand.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 8, 2:49 PM CST, 14 hours 16 minutes earlier.

Area forecast discussion, Feb 8, 2:49 PM CST, 14 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CST THU FEB 8 2001

COLD FRONT JUST EDGING NEAR NORTHWEST CORNER OF CWA ATTM. SHOWERS
AND THUNDERSTORMS DEVELOPED IN NOSE OF 85H JET AND 60 DEG SFC
DEWPOINT AXIS OVER WESTERN COUNTIES EARLIER THIS AFTERNOON. RADAR
RAINFALL ESTIMATES OF AROUND AN INCH NOTED IN TRAINING BAND OF
SHOWERS FROM NEAR COLUMBUS TO NEVADA. EXPECT SFC WAVE TO CONTINUE TO
DEVELOP OVER WESTERN MO/EASTERN KS THIS EVENING TEMPORARILY HOLDING
UP THE FRONT BEFORE IT KICKS THROUGH THE AREA LATER TONIGHT IN
RESPONSE TO SHORTWAVE KICKING OUT INTO THE PLAINS. A FEW STRONG
STORMS OCCURRING IN SOUTHERN KS AND OK ATTM AND SEE NO REASON TO DROP
FFA BASED ON PRESENT RADAR TRENDS AND MODEL QPF. 18Z MESO ETA
CONTINUES TO SHOW 50 TO 60KT JET TRANSPORTING MOISTURE INTO THE
FRONTAL BOUNDARY OVER WESTERN COUNTIES. BRIEF SEVERE THREAT THROUGH
EARLY EVENING IN THE SOUTHWEST CORNER OF CWA...WITH SFC DEWPOINTS IN
THE 50S AND LOWER 60S...SFC BASED LI OF 0 TO -3 AND CAPE OF OVER
1000 J/KG.

LEANED TOWARD FASTER ETA VERSUS AVN...BUT TIMING DIFFERENCES ARE
FAIRLY MINOR IN FIRST 24 HOURS. ETA HAS MUCH BETTER HANDLE ON LOW
LEVEL THERMAL FIELDS. AS SFC LOW EXITS TO THE NORTHEAST...COLD AIR
WILL FINALLY RUSH INTO THE REGION. WILL LIKELY SEE A CHANGEOVER
TO WINTRY MIX AND SNOW BEFORE PRECIPITATION ENDS...ESPECIALLY IN
WESTERN COUNTIES. NOT CONSIDERING A WINTER ADVISORY ATTM...BUT LATER
SHIFTS WILL HAVE TO MONITOR. THICKNESS VALUES INDICATE CHANGEOVER
WILL BE LATE TONIGHT IN SOUTHEAST KANSAS THEN WILL SPREAD RAPIDLY
EAST...BUT AVAILABLE MOISTURE WILL BE DWINDLING QUICKLY AS COLD AIR
MOVES IN.

FOR LATER PERIODS...COLD AIR AND SFC HIGH BUILD INTO THE AREA FOR
SATURDAY. SFC FRONT HANGS UP ALONG THE GULF COAST LATER THIS
WEEKEND AND LIMITS NORTHWARD MOISTURE TRANSPORT. AVN CUTS OFF LOW
ALONG WEST COAST EARLY NEXT WEEK WITH RESULTING MIDLEVEL WEST FLOW
AND FASTED MOVING AND HARD TO TIME SHORTWAVES.

.SGF...
MO...FFA FOR WEST CENTRAL AND SOUTHWEST MISSOURI ALONG AND
WEST OF A OSCEOLA TO CASSVILLE LINE FOR TONIGHT.
KS...FFA FOR CHEROKEE...BOURBON...AND CRAWFORD COUNTIES FOR TONIGHT.

DSA

In the hours before

Special weather statement, Feb 9, 4:37 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 AM CST FRI FEB 9 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 9 AM CST...FOR MOST OF SOUTHWEST AND SOUTHCENTRAL
MISSOURI AND PORTIONS OF CENTRAL AND EASTCENTRAL MISSOURI.

THE FOLLOWING COUNTIES ARE INCLUDED IN THE SEVERE THUNDERSTORM
WATCH...LACLEDE...SHANNON...CHRISTIAN...PULASKI...STONE...LAWRENCE...
OZARK...CAMDEN...DALLAS...WEBSTER...DENT...DADE...PHELPS...HOWELL...
POLK...GREENE...TEXAS...MCDONALD...BARRY...NEWTON...WRIGHT...
OREGON...DOUGLAS...AND TANEY

THIS SEVERE THUNDERSTORM WATCH DOES INCLUDE SPRINGFIELD...WEST
PLAINS...BRANSON...NEOSHO...LEBANON...ROLLA...AND CAMDENTON.

A STRONG LOW PRESSURE SYSTEM OVER KANSAS AND OKLAHOMA...ALONG WITH
A STRONG COLD FRONT PUSHING EAST INTO CENTRAL AND SOUTHWEST MISSOURI.
HAS CAUSED A LINE OF STRONG TO SEVERE THUNDERSTORMS ALONG THE COLD
FRONT. AT 420 AM...THIS LINE OF THUNDERSTORMS HAD PUSHED INTO JASPER
...NEWTON...AND MCDONALD COUNTIES IN EXTREME SOUTHWEST MISSOURI.

THIS LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO CONTINUE
MOVING EAST NORTHEAST AT 55 MPH...AND WILL EXTEND ALONG A LINE FROM
HERMITAGE...TO SPRINGFIELD...AND TO BRANSON AFTER 5 AM. THE STORMS
SHOULD THEN EXTEND ALONG A LINE FROM FORT LEONARD WOOD TO WEST PLAINS
AFTER 6AM.

A SEVERE THUNDERSTORM WATCH IS ISSUED WHEN THUNDERSTORMS ARE EXPECTED
TO PRODUCE WIND GUSTS IN EXCESS OF 58 MPH AND HAIL THAT IS THREE
QUARTER INCH IN DIAMETER OR LARGER

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

D.STEINMETZ

The radar

The Springfield radar (KSGF), 2 km away, was scanning. The volume nearest the first event began at 11:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
February 9, 5:05 AM CST
Where
Greene County, Springfield Arpt
Measured
60 kt (69 mph)
Property damage
$75,000
Reported by
AMATEUR RADIO
Coordinates
37.250, -93.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234585.